What To Do If Blood Pressure Medication Is Causing Excessively Low Blood Pressure In CKD And Diabetics

"I have high blood pressure and I take three different meds, but I hate when I have to take my meds because my Blood Pressure PLUMITS and I feel weak, sick and tired. Any suggestions on things other than more meds to help out with high BP?" 

Recommended Reading: Newly Recommended Changes To "Normal" Blood Pressure For CKD Patients To Avoid Risk of Mortality

The viewer's question above is a good one, because many other Chronic Kidney Disease as well as Diabetic patients take Blood Pressure Medication (Antihypertensives) to combat High Blood Pressure (Hypertension) and may suffer excessively Low Blood Pressure (Hypotension); unknowingly due to the very medication. 

Recommended Reading: Low Blood Pressure puts Kidney Patients at Risk of Stroke, as well as High Blood Pressure

According to the Mayo Clinic, High Blood Pressure "goes hand in hand" with Chronic Kidney Disease and Diabetes. Medication to combat unsafely elevated Blood Pressure levels are critical to prevent heart attack, stroke, heart failure and even death. However, if you have had Low Blood Pressure then you know that it is equally terrible! You feel lightheaded, dizzy, weak, short of breath, chest pains, fatigue, blurred vision, nausea, depression, and it may also result in a stroke, heart attack, or sudden death.

Recommended ReadingCKD Patients Should Track Their Blood Pressure Numbers

High Blood Pressure medications including Diuretics (water pills), Alpha blockers, and Beta blockers can all contribute to Low Blood Pressure. Similarly, other meds that are not used to lower Blood Pressure can also cause excessively low levels. These include drugs for Parkinson's disease, certain types of antidepressants (Tricyclic), and Sildenafil or Viagra (particularly in combination with the heart medication, Nitroglycerine). 

Recommended Reading: The Drink That Lowers Blood Pressure and Risk of Heart Disease and Stroke In Kidney Disease Patients

Even given this information you should continue to take your recommended medicinal regimen until directed to do otherwise by your Primary Physicians. So if you are experiencing side effects from Low Blood Pressure which may be due to your medication, what should you do?    

  • Read about the type of medication you are taking and its possible side effects. You can find a full list on your medication insert.
  • Know the names of your medications and how they work. Always keep a list of your medications to share with your Pharmacists to ensure that newly prescribed meds do not conflict and cause avoidable side effects.
  • Regularly discuss the Blood Pressure medications you are taking with your Doctor and share any concerns or issue.
  • Consider lifestyle changes such as diet, exercise, and maintaining balanced weight to limit the need for many High Blood Pressure medications.  

Keep your eyes peeled for when your Blood Pressure dips, its important! A change of just 20 mmHg (a drop from 110 systolic to 90 systolic), for example, can cause dizziness and fainting while big plunges can be life-threatening.

Recommended Reading: ESRD Patients can Avoid Serious Complications by Controlling High Blood Pressure 

Did you find this article helpful? If so, share it with your friends on Twitter and Facebook. Also, like the KidneyBuzz.com Fan Page so you do not miss any of the Daily Breaking News about Chronic Kidney Disease and Diabetes.  

Most Popular Stories:

"Low Blood Pressure (hypotension)." Http://www.mayoclinic.org/. Mayo Foundation for Medical Education and Research.

"High Blood Pressure Medication Side Effects." Webmd.com. WebMD.

"Low Blood Pressure Causes, Symptoms, Treatment - Medications - EMedicineHealth." EMedicineHealth. WebMD, Inc.

"High Blood Pressure (hypertension)." Choosing Blood Pressure Medications. Http://www.mayoclinic.org/